Alert archive / North Carolina / Flash Flood Warnings in 2007
Flash Flood Warning 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 24, 2007, 5:08 PM EDT for Ashe County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2007, 5:08 PM EDT (21:08 UTC)
- Expired
- Jun 24, 2007, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:15 PM EDT | FLASH FLOOD | 2 Se Trout, NC | THREE TOPS ROAD WASHED OUT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 242111
FFWRNK
NCC009-250015-
/X.NEW.KRNK.FF.W.0008.070624T2108Z-070625T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT SUN JUN 24 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 815 PM EDT
* AT 505 PM EDT...DOPPLER RADAR SHOWED A STATIONARY THUNDERSTORM
OVER SOUTHERN ASHE COUNTY BETWEEN TROUT AND BALDWIN. A TRAINED
WEATHER SPOTTER REPORTED 3.3 INCHES OF RAIN. AN ADDITIONAL 1 TO 2
INCHES OF RAIN WILL CAUSE FLASH FLOODING ALONG SMALL CREEKS AND
STREAMS IN THE AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
JEFFERSON...WEST JEFFERSON...TROUT...JEFFERSON AND BALDWIN
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3630 8160 3625 8145 3643 8145 3645 8161
3636 8172
$$
JJ2 follow-up statements
000
WGUS71 KRNK 242140
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT SUN JUN 24 2007
NCC009-250015-
/X.CON.KRNK.FF.W.0008.000000T0000Z-070625T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
536 PM EDT SUN JUN 24 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
SOUTHERN ASHE COUNTY...
AT 534 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING HAD WASHED OUT THREE TOP ROAD NEAR THE TOWN OF TODD. OTHER
CREEKS THAT ARE LIKELY FLOODING INCLUDE CALL CREEK...MILL
CREEK...AND OLD FIELDS CREEK. IN ADDITION TO SECONDARY ROADS IN THE
AREA...STATE HIGHWAY 194 IS LIKELY FLOODED IN SPOTS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TROUT...
BALDWIN...MILL CREEK AND FLEETWOOD.
ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3630 8160 3625 8145 3643 8145 3645 8161
3636 8172
$$
JJ000
WGUS71 KRNK 242304
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SUN JUN 24 2007
NCC009-250015-
/X.CON.KRNK.FF.W.0008.000000T0000Z-070625T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
657 PM EDT SUN JUN 24 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
SOUTHWESTERN ASHE COUNTY...
AT 655 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ONGOING
FLOODING FORM HEAVY RAIN EARLIER THIS EVENING...BUT THAT THE WATER
WAS RECEDING. MOST OF THE FLOODING WAS ALONG AND EITHER SIDE OF
HIGHWAY 194 SOUTH OF BALDWIN. THE FOLLOWING CREEKS WERE LIKELY STILL
OUT OF THEIR BANKS...CALL CREEK...MILL CREEK...LAUREL CREEK AND OLD
FIELDS CREEK.
ANY ADDITIONAL RAINFALL AMOUNTS FROM LIGHT TO MODERATE RAIN IN THE
AREA SHOULD BE LESS THAN A QUARTER OF AN INCH. THIS SHOULD NOT
AGGRAVATE THE FLOOD CONDITIONS. FLOOD WATERS WILL CONTINUE TO
RECEDE...AND THE FLASH FLOOD WARNING WILL LIKELY BE ALLOWED TO
EXPIRE AT 815 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3630 8160 3625 8145 3643 8145 3645 8161
3636 8172
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:49 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 24, 2:49 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 249 PM EDT SUN JUN 24 2007 .SYNOPSIS... HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST THROUGH AT LEAST THURSDAY OF THIS WEEK. AFTERNOON SHOWERS AND STORMS MAINLY IN THE MOUNTAINS WILL BE COMMON FOR OUR AREA DURING THIS TIME. A COLD FRONT WILL SWEEP SOUTH THROUGH THE AREA THIS WEEKEND HELPING TO BRING BETTER COVERAGE OF SHOWERS AND STORMS FOR FRIDAY INTO THE EARLY PART OF THE WEEKEND. && .NEAR TERM /THROUGH MONDAY/... VERY MOIST ATMOSPHERE WILL BE THE RULE OVER THE NEXT 24 HOURS AS WEAK RESIDUAL FRONTAL BOUNDARY LIFTS NORTH WHILE UPPER HEIGHTS SLOWLY BUILD OVERTOP MOISTURE. THIS IN COMBO WITH WEAK SHEARED ENERGY FROM OHIO VALLEY 5H SYSTEM AND HEATING SHOULD GIVE RISE TO BETTER DIURNAL CONVECTION THRU MONDAY AFTERNOON. OTRW BASED ON CURRENT INCREASING COVERAGE SW AND LATEST MODELS WILL KEEP DECENT HIGH CHANCE POPS ESPCLY INTERSTATE 77 CORRIDOR THIS EVENING WHERE MSAS HAS GOOD INSTABILITY. ELSEWHERE LIKE LOWER CHANCES BUT SOMETHING TO WATCH AS DEEPER MOISTURE ADVECTION CONTINUES THIS EVENING AND OUTFLOW AIDS LOCAL CONVERGENCE. OTRW PC...WARM AND HUMID OVERNIGHT WITH TEMPS AT OR ABOVE MOS WHICH HAS BEEN TOO COOL WITH LOWS OF LATE. BEST FOCUS APPEARS TO BE ACROSS THE MOUNTAINS MONDAY FARTHER WEST OF EXITING OFFSHORE SURFACE RIDGE AND AIDED BY OROGRAPHICS. BASED ON AMOUNT OF FORECAST INSTABILITY AND HIGH PWATS EXPECT CONVECTION TO DEVELOP QUICKER WITH HEAVY RAIN A GOOD BET. THUS WILL LEAN TOWARD 40ISH POPS WEST AND KEEP POCKET OF ONLY SLIGHT CHANCE SE WHERE MORE SUBSIDENCE MAY LINGER. OTRW ONLY SMALL ADJUSTS TO POPS AND TEMPS WHICH SHOULD PUSH INTO THE MUGGY 80S MOST SPOTS. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... BEST THETA-E AXIS REMAINS OVER THE MOUNTAINS DURING THIS PERIOD. COMBINED WITH BOTH DIFFERENTIAL HEATING AND WEAK OROGRAPHICAL EFFECTS...ABOUT THE SAME FORECAST CONTINUES INTO THIS PERIOD. THE CONCERN WILL REMAIN FOR MAINLY DIURNAL SCATTERED SHOWERS AND STORMS ACROSS PRIMARILY THE HIGHER TERRAIN OF NW NC AND SW VA WITH SMALLER CHANCES ELSEWHERE. TEMPERATURES WILL CONTINUE A BIT ABOVE AVERAGE FOR THIS TIME OF YEAR...AND HUMIDITY LEVELS WILL BE INCREASED. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THURSDAY INTO FRIDAY THE AREA SHOULD START TO SEE BETTER COVERAGE OF SHOWERS AND STORMS. WHILE THE SCENARIO WILL CONTINUE WITH THE SAME TYPE OF PARAMETERS AS THE PREVIOUS FEW DAYS...AN ADDED COMPONENT WILL BE INCREASED UPPER LEVEL DYNAMICS IN ASSOCIATED WITH THE APPROACH OF A COLD FRONT SLOWLY MOVING SOUTH FROM THE OHIO AND POTOMAC VALLEYS. SATURDAY THE FRONT MOVES THROUGH THE REGION ALONG WITH ITS ASSOCIATED PRECIPITATION. BY SUNDAY...THE FRONT CURRENTLY IS FORECAST TO BE SOUTH OF THE AREA WITH HIGH PRESSURE MOVING IN BEHIND IT. TEMPERATURES WILL BEGIN A COOLING TREND FRIDAY...SO THAT BY THE WEEKEND READINGS WILL BE ON AVERAGE 10 DEGREES COOLER THAN THOSE EXPECTED MID-WEEK. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... DEBRIS CLOUDS WILL CONTINUE TO SPILL OVER THE APPALACHIANS INTO THIS EVENING FROM THE MIDWEST PER UPPER LOW OVER THE OH VALLEY. EVEN SO CLOUD BASES ARE EXPECTED TO REMAIN AT VFR LEVELS IN SCT/BKN AC AND DEVELOPING CU. HOWEVER HEATING SHOULD RESULT IN SCT DEEP CONVECTION THIS AFTERNOON AND EVENING...WITH THE GREATEST COVERAGE OVER THE WESTERN MOUNTAINS. SINCE COVERAGE SCATTERED AND TIMING OF CONVECTIVE CELLS OVER ANY GIVEN TAF SITE UNCERTAIN WILL ENTERTAIN VCTS AND CB AT ALL TAF SITES THIS AFTERNOON AND EVENING. ISOLATED SHRA/TSRA LIKELY TO LINGER INTO TONIGHT BEFORE SHRA TAPERS OFF TO PATCHY MVFR FOG/HZ BY MORNING. SIMILAR WX CONDITIONS ANTICIPATED AGAIN MONDAY THROUGH THURSDAY WITH MAINLY DIURNAL DRIVEN SHRA/TSRA. SOME LATE NIGHT LIGHT HAZE AND FOG ALSO LIKELY PER GRADUAL MOISTENING OF BOUNDARY LAYER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...JH SHORT TERM...DS LONG TERM...DS AVIATION...JH
Hazardous weather outlook, Jun 24, 4:20 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT SUN JUN 24 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 420 AM EDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 4:01 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 401 PM EDT SUN JUN 24 2007 NCZ001-018-242100- WATAUGA NC-ASHE NC- 401 PM EDT SUN JUN 24 2007 AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF TODD...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BALDWIN...WEST JEFFERSON AT 410 PM EDT...FLEETWOOD AT 425 PM EDT...DEEP GAP AT 435 PM EDT... THROUGH 357 PM EDT...HEAVY RAIN WILL FALL 4 MILES NORTH OF TODD.4 MILES NORTH OF TODD. THE HEAVY RAINFALL WILL AFFECT...BALDWIN...WEST JEFFERSON AT 410 PM EDT...FLEETWOOD AT 425 PM EDT...DEEP GAP AT 435 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WIND GUSTS TO 40 MPH ALONG WITH RAINFALL RATES OF ONE HALF INCH TO ONE INCH OF RAIN PER HOUR. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Special weather statement, Jun 24, 4:09 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 409 PM EDT SUN JUN 24 2007 VAZ013-242115- PULASKI VA- 409 PM EDT SUN JUN 24 2007 AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF PULASKI...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PULASKI AT 425 PM EDT... EXPECT RAINFALL AMOUNTS OF A HALF INCH TO AN INCH DURING THE NEXT HOUR...WITH DANGEROUS LIGHTNING AND WINDS GUSTING TO 45 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, Jun 24, 4:26 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 6 NNE VOLNEY 36.70N 81.34W
06/24/2007 E1.25 INCH GRAYSON VA PUBLIC
HAIL LASTED 5 MINUTES
0150 PM TSTM WND DMG 6 NNE VOLNEY 36.70N 81.34W
06/24/2007 GRAYSON VA LAW ENFORCEMENT
TREES BLOWN DOWN BLOCKING FLATRIDGE ROAD
&&
DSSpecial weather statement, Jun 24, 4:30 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT SUN JUN 24 2007 VAZ013-014-242130- MONTGOMERY VA-PULASKI VA- 430 PM EDT SUN JUN 24 2007 AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF DUBLIN...OR ABOUT 10 MILES WEST OF RADFORD...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...RADFORD...FAIRLAWN AT 505 PM EDT...WALTON AT 515 PM EDT... EXPECT RAINFALL AMOUNTS UP TO A HALF INCH DURING THE NEXT HOUR....WITH DANGEROUS LIGHTNING AND WINDS GUSTING TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, Jun 24, 4:56 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL FAIRLAWN 37.15N 80.56W
06/24/2007 E1.00 INCH PULASKI VA TRAINED SPOTTER
&&
JJACKSONLocal storm report, Jun 24, 5:07 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL BALDWIN 36.35N 81.53W
06/24/2007 E0.75 INCH ASHE NC PUBLIC
&&
BSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 45 min |
| Jun 24, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 65 min |
| Jun 24, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 57 min |
| Jun 24, 6:09 PM EDT | Flash Flood Warning | RNK | Wilkes | 3 hr |
| Jun 24, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 60 min |
Nearby
Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.